Tuff Services Staff is certified and trained to administer when needed
What Should I Do If Someone Is Overdosing on Opioids?
If you suspect someone is overdosing on opioids, first check their responsiveness. This can include shaking the person gently or shouting. You should then check to see if they’re breathing. If you carry Narcan, go ahead and administer one dose in one of their nostrils and call 911 immediately. Continue to monitor the person until medical assistance arrives.
The Narcan dosage guide includes information like:
- Administer one spray in one nostril: Every Narcan dose contains 2 mg or 4 mg of naloxone hydrochloride, which is usually enough to revive someone once. One spray in one nostril is the initial recommended Narcan dosage. It’s important to remember that each Narcan nasal spray contains only one dose. It must be sprayed once in the nostril, then discarded.
- Administer Narcan as soon as possible: The longer someone experiences depression of the respiratory system, the more likely they are to suffer severe damage to their central nervous system.
- Call 911 immediately: Narcan can revive someone who has overdosed, but it cannot substitute for emergency services.
- Readministration may be necessary: According to the Narcan dosage guide, each nasal spray has one dose of naloxone that can’t be reused, so a person should use a new nasal spray every two to three minutes if there is no response. If the person seems to respond momentarily but then falls unconscious again, Narcan should also be readministered. If multiple doses are required, Narcan should be given in an alternating nostril each time it’s administered.
Narcan is most commonly administered in the form of a nasal spray that contains either 2 mg or 4 mg of naloxone hydrochloride. Each nasal spray contains a single dose of Narcan, and the entire dose must be used — it’s not possible to use half of one dispenser and save the other half. If one dose of Narcan is administered and the individual is still unresponsive, new Narcan doses may be given every three minutes, in alternating nostrils. If repeated doses of Narcan are given, multiple nasal dispensers will be necessary.
If someone awakes from an overdose only to become unresponsive again, more Narcan doses may be administered. However, it’s important to note that repeated doses of the drug cannot take the place of emergency care. If someone overdoses on opioids, it’s essential to call 911 immediately, no matter how many Narcan doses are administered.
Narcan can only block the effects of an overdose that involves opioid medications, such as one from heroin, oxycodone or hydrocodone. The drug will not revive someone who has overdosed on cocaine, crystal meth, Xanax or other non-opioid substances. Because Narcan instantly reverses the effects (euphoric and otherwise) of opioids, the drug cannot be used to get high. For this reason, Narcan addiction is not possible.
- Unconsciousness or unusual sleepiness
- Breathing problems like slow or shallow breathing or loss of breath
- Pinpoint pupils or very small pupils
Other important considerations about Narcan use include:
- Call 911 immediately if someone is overdosing, even if they have been revived with Narcan.
- Narcan use reverses opioid overdoses and causes instant and severe withdrawal symptoms as a result. For this reason, it is critical to seek medical care immediately.
- Narcan will not reverse overdoses from non-opioid drugs.
- Certain people may not be able to use Narcan if they have allergies to ingredients that include benzalkonium chloride, sodium chloride or hydrochloric acid.
- A person does not need to be breathing in order for Narcan to be administered to them.
- Body aches
- A runny nose
- Increased heart rate
- Abdominal cramping
- Increased blood pressure
Narcan can sometimes be used following surgery to reverse opioid respiratory depression. In these situations, the side effects of Narcan can be similar to the ones named above but can also include severe side effects like tachycardia, hypotension, hypertension, seizures, and cardiac arrest. These Narcan side effects are most likely to occur in patients who have pre-existing cardiac conditions.
- Dry mouth
- Chest pain
- Nausea and vomiting
- Mood swings
- In the United States, at least 26,500 overdoses were reversed with naloxone from 1996 to 2014.
- More than 150,000 people outside of the medical profession received naloxone training in 2014.
- In 2015, the Centers for Disease Control reported that the number of civilians trained on administering naloxone has risen 187 percent since 2010.
- Between 2013 and 2015, nearly 94 percent of people given Narcan survived opioid overdose, according to EMT data from Massachusetts.
If you suspect an opioid overdose in a friend or family member, don’t hesitate to give them a dose of Narcan. Even after an initial dose, the person may need more Narcan or naloxone if:
- They start vomiting or making choking sounds
- Their lips or fingernails appear blue
- Their breathing or heartbeat slows or stops
- They’re unable to speak
- They can’t be roused from sleep
At this point, call 911 and stay on the line with the operator for further instructions. While you’re on the phone with 911, they will often provide instructions for how to perform rescue breathing while you wait for help to arrive.
The Recovery Village
633 Umatilla Blvd. Umatilla, FL 32784
US 47-2809995 | NAICS 623220
© The Recovery Village at Umatilla All Rights Reserved.